Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 71, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 14, 2006, 8:38 PM EDT for Georgetown County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2006, 8:38 PM EDT (00:38 UTC)
- Expired
- May 14, 2006, 9:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 14, 6:52 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 150038
SVRILM
SCC043-150115-
/O.NEW.KILM.SV.W.0071.060515T0038Z-060515T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
838 PM EDT SUN MAY 14 2006
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 915 PM EDT
* AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR OATLAND...OR OVER RHEMS...AND MOVING EAST AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLANTERSVILLE AROUND 850 PM...
MURRELLS INLET AROUND 905 PM...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3362 7943 3350 7949 3346 7911 3358 7900
3358 7910 3360 7910 3360 7912 3363 7913
$$
III1 follow-up statement
000
WWUS52 KILM 150103
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
903 PM EDT SUN MAY 14 2006
SCC043-150115-
/O.CON.KILM.SV.W.0071.000000T0000Z-060515T0115Z/
GEORGETOWN SC-
903 PM EDT SUN MAY 14 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM EDT FOR
GEORGETOWN COUNTY...
AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MURRELLS INLET MOVING EAST AT 40 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3362 7943 3350 7949 3346 7911 3358 7900
3358 7910 3360 7910 3360 7912 3363 7913
$$
IIIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:15 PM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 14, 3:15 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 315 PM EDT SUN MAY 14 2006 .SHORT TERM /TONIGHT THROUGH TUESDAY/...STILL UNDER SEVERE THUNDERSTORM WATCH NUMBER 350 UNTIL 00Z FOR OUR WESTERN COUNTIES. NO BIG DEVELOPMENTS OVER OUR CWA YET...LOOKS LIKE LACK OF MOISTURE AND EXTENSIVE CLOUD COVER HAVE LIMITED SEVERE POTENTIAL DESPITE OTHER VERY FAVORABLE FACTORS. PLUS MARINE LAYER MAY HAVE A HAND IN LIMITING DEVELOPMENT ESPECIALLY FOR THE COASTAL COUNTIES. LATEST NAM HINTS AT STRONGER DEVELOPMENTS LATER THIS EVENING AND WITH CONTINUED STRONG SHEAR WOULD NOT RULE OUT ISOLATED TORNADIC DEVELOPMENT AT SOME POINT THEN. FOR NOW LATEST RADAR DATA SHOWS WE ARE IN FOR A BIT OF A LULL. FOR TONIGHT THROUGH TUESDAY WENT WITH A STRAIGHT BLEND OF GFS AND NAM NUMBERS DUE TO LOW CONFIDENCE IN EXACT TIMING OF EITHER. LIKELY POPS TONIGHT...MAINLY BEFORE MIDNIGHT. ANOTHER ROUND OF SHOWERS KICKED OFF BY SHORT WAVE PASSAGE ON MONDAY FOR CHANCE POPS. MORE SHORT WAVES MOVE THRU ON TUESDAY BUT LIMITED MOISTURE WILL LIMIT PRECIP TO JUST ISOLATED SHOWERS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/...CONSENSUS IS TO GO WITH GFS AND HAVE LEANED ON THIS GUIDANCE AS LONG RANGE HPC GRIDS WERE MOSTLY MISSING TODAY. FOR WEDNESDAY THROUGH FRIDAY BROAD LOW PRESSURE STAYS WELL NORTH OVER NEW ENGLAND/CANADIAN MARITIMES WHILE RIDGE FLATTENS TO THE SOUTH OVER THE GULF OF MEXICO. SHORT WAVES MOVING ACROSS TOP OF FLATTENED RIDGE LEAVES OPEN POSSIBILITY OF SHOWERS EACH DAY...MAINLY SLIGHT CHANCE DUE TO LIMITED MOISTURE. COLD FRONT SETTLES ACROSS MID ATLANTIC REGION FRIDAY AND SATURDAY BEFORE PUSHING SOUTH ON SUNDAY. && .AVIATION...STRONG SOUTHWEST FLOW WILL CONTINUE AHEAD OF SLOW MOVING COLD FRONT. BRIEF SHRA/TSRA WILL BE POSSIBLE THROUGH 03Z...BUT COVERAGE IS NOT EXPECTED TO BE WIDESPREAD AND ANY LIMITING VISIBILITIES OR CEILINGS WILL BE SHORT LIVED. A FEW SHOWERS MAY LINGER AFTER MIDNIGHT...BUT WILL NOT BE OF ANY SIGNIFICANCE. && .MARINE...PG TO CONTINUE TO TIGHTEN WITH THE APPROACH OF THE CF. MIXING JUST ABOUT MAXED OUT NOW SO SPEEDS WILL NOT INC ALL THAT MUCH AND SCA NOT ANTICIPATED BUT WILL ADVERTISE SCEC FOR ANOTHER PD OR TWO. FETCH PARALLEL TO THE COAST HELPING TO KEEP SCA HEIGHT SEAS OUTSIDE OF 20 NM THROUGH THE PD AS WELL. A VEER TO W ON TUE BEHIND THE FRONT ON TUES. OFFSHORE WINDS WILL PERSIST FOR THE NEXT SEVERAL DAYS AS THE UPPER LOW IN THE GREAT LAKES ONLY SLOWLY LIFTS OUT BUT SOME MORE ENERGY MOVES IN BEHIND. HIGH PRESSURE AT THE SFC WILL BE CONFINED TO THE NRN GOMEX, KEEPING THE WINDS LOCALLY OUT OF THE WEST FOR QUITE SOME TIME. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...REK AVIATION...III MARINE...MBB
Hazardous weather outlook, May 14, 3:47 AM EDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 347 AM EDT SUN MAY 14 2006 AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-150800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON- FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 347 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS STRONG JET STREAM DYNAMICS MOVE THROUGH THE REGION. THE PRIMARY THREAT WILL BE LARGE HAIL AND A FEW DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. 15
In the hours before
Local storm report, May 14, 6:45 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG QUINBY 34.23N 79.73W
05/14/2006 FLORENCE SC EMERGENCY MNGR
POSSIBLE TORNADO SIGHTING IN QUINBY. TREES AND POWERLINES
DOWN AS WELL AS SOME STRUCTURAL DAMAGE.
&&
JANLocal storm report, May 14, 6:53 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 7 SW DARLINGTON 34.23N 79.95W
05/14/2006 DARLINGTON SC PUBLIC
*** 1 INJ *** POSSIBLE TORNADO REPORTED WITH 2 MOBILE
HOMES SEVERELY DAMAGED AND 3 STICK HOMES DAMAGED. ONE OF
THE MOBILE HOMES WAS OCCUPIED AND ONE MINOR INJURY HAS
BEEN REPORTED. THE TIME WAS ESTIMATED FROM RADAR.
&&
JANLocal storm report, May 14, 7:20 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
720 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL SELLERS 34.28N 79.47W
05/14/2006 E1.00 INCH MARION SC AMATEUR RADIO
0655 PM HAIL NICHOLS 34.23N 79.15W
05/14/2006 E1.00 INCH MARION SC AMATEUR RADIO
&&
DIGIORGILocal storm report, May 14, 7:31 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
731 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 N TABOR CITY 34.19N 78.87W
05/14/2006 E0.88 INCH COLUMBUS NC AMATEUR RADIO
0725 PM HAIL 3 N TABOR CITY 34.19N 78.87W
05/14/2006 E0.88 INCH COLUMBUS NC AMATEUR RADIO
&&
DIGIORGILocal storm report, May 14, 7:39 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
739 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 1 N MULLINS 34.22N 79.25W
05/14/2006 E2.75 INCH MARION SC EMERGENCY MNGR
&&
DIGIORGILocal storm report, May 14, 7:47 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
747 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 7 SW DARLINGTON 34.23N 79.95W
05/14/2006 E1.75 INCH DARLINGTON SC TRAINED SPOTTER
TREES DOWN AND HOUSES DAMAGED ALONG HIGHWAY 401
&&
DIGIORGIThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:01 PM EDT | Special Marine Warning | ILM | 59 min | |
| May 14, 10:01 PM EDT | Special Marine Warning | ILM | 59 min | |
| May 14, 11:00 PM EDT | Special Marine Warning | ILM | 15 min | |
| May 15, 5:22 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 23 min |
| May 15, 5:58 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 17 min |
| May 15, 7:16 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 44 min |
| May 15, 7:36 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 39 min |
| May 15, 7:45 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.